Tornadoes · United States · Texas · 2021
EF1 tornado, Gilbert to Central, Texas, May 20, 2021
From Gilbert to Central, this EF1 tornado ran 2.6 miles across Angelina County on May 20, 2021, touching down at 3:25 PM CDT and reaching 75 yards wide. It killed nobody, and did $30,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 20, 2021
- Touchdown
- 3:25 PM CDT (20:25 UTC)
- Lifted
- 3:31 PM CDT (20:31 UTC)
- On the ground
- 6 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- County
- Angelina County
- Touchdown point
- 31.339, -94.880
- Lift-off point
- 31.376, -94.888
- Record number
- 2105201425-01
The damage survey
13 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 100 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A deep longwave trough remained anchored over the Central and Southern Rockies on May 20th, with a deep southerly fetch of low level moisture continuing to maintain an ample moisture-rich environment over the Four State Region. Diurnal heating contributed to air mass destabilization during the afternoon, with disturbances aloft contributing to scattered shower and isolated thunderstorm development across the area. Low level shear increased during the afternoon, and helped foster the development of isolated severe thunderstorms across portions of East Texas, with isolated tornadoes briefly touching down across Western Angelina and Western Harrison Counties. A localized pocket of damaging winds also resulted in large limbs being downed near Lufkin, and a porch being damaged as well. These storms eventually shifted north into Southeast Oklahoma during the evening.
An EF-1 tornado with estimated maximum winds near 100 mph touched down on the south end of a large property along Old Bonner Road and tracked north-northwest for at least an estimated 2.5 miles through rural areas of Northwest Angelina County. Much of the damage was observed in this large property area, with damage mainly confined to numerous trees being uprooted, trunks snapped, or losing large branches. One outbuilding did receive minor damage on the outskirts of the tornado on this property. The tornadic damage extended as far as the eye could see south of the south boundary of the aforementioned property, although access to survey farther south was unavailable due to a lack of road access. The tornado continued north across Blackburn Switch Road, where a narrow swath of EF-0 tree damage was observed. This was judged to be the ending point of this tornado due to the lack of access to roads farther north, just south of Highway 103.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 19:38 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at May 20, 2:26 PM CDT, 59 minutes earlier.
Area forecast discussion, May 20, 2:26 PM CDT, 59 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
226 PM CDT Thu May 20 2021
.SHORT TERM.../now through Friday night/
A lingering upper level trough axis to our west currently is
helping spur deep and moist low level southerly flow across the
Four State region with the focused moist axis being sharpened by a
ridge of high pressure aloft growing well to our E/NE. Most of the
showers today in our region have been confined thus far in the
Arklamiss and in east TX, but we anticipate the coverage of
showers and embedded thunderstorms will increase across the rest
of the Four State region (specifically, the Arklatex and northwest
and central LA) through the remainder of the afternoon as patches
of filtered sunshine has allowed for more destabilization. Deep
layer wind shear over these areas is not impressive, but low
level wind shear is just enough to not be able to rule out a brief
and relatively weak tornado with any robust and surface-based
updrafts that take shape.
Rainfall amounts thus far today have not been impressive and the
current showers are not training over the same ground in such a
way to be concerned about immediate flooding manifesting. However,
recent HRRR runs suggest a potential corridor of training
thunderstorms taking shape late this afternoon and into the
evening right up the I-49 corridor. Owing to this potential, and
the associated flood risk such a scenario would entail, we have
decided to extend the Flash Flood already in effect for the bulk
of the area through 6Z tonight. After that time we only anticipate
patchy showers to be remaining. Otherwise, anticipate lows
tonight mainly in the mid to upper 60s with mostly cloudy skies.
Model consensus for tomorrow depicts an upper level low forming
from energy pinched off from the base of the current trough to our
east to be focusing deep southeasterly moisture transport a
little farther southwest. All areas will be close enough to the
continued rich moisture transport regime to have decent chances of
afternoon showers and embedded thunderstorms, but this activity
will be very likely in southern zones (especially across Deep East
TX). Current indications from the Weather Prediction Center are
that the flooding potential should mainly be limited toward the SE
TX and SW LA coast tomorrow. However, there is still some
isolated flash flooding concerned over at least our SW third of
zones where spotty 1 to 2 inch rain amounts on pretty well
saturated ground could cause at least a few minor issues.
Currently we do not anticipate extending the current flash flood
watch past midnight tonight, although it is not inconceivable the
overnight shift may have to reissue a small flash flood watch
focused on these southwest zones for tomorrow. Otherwise, expect
mostly cloudy skies to again hold high temperatures mainly in a
range from the upper 70s to lower 80s. These values are below
normal for late May, but plenty of humidity will keep conditions
from being truly pleasant.
Tomorrow night lingering showers and storms will become more
confined toward Deep East TX by late in the evening hours with low
temperatures again in the 60s and some patchy late night fog
cannot be ruled out. /50/
.LONG TERM.../Saturday through Wednesday Night/
Upper-level ridge to retrograde westward across the Deep South
bringing drier conditions across much of the region through much of
the long term period. However, locations on the western periphery
of the ridge, which would include portions of east Texas, can expect
scattered afternoon convection through Monday.
With the majority of the long-term period dominated by upper-level
ridging, subsidence aloft will bring warmer temperatures to the
region. Afternoon high temperatures will climb into the upper 80s
across areas that are in closer proximity to the center of the
ridge which would include mainly south-central Arkansas and
northeast Louisiana. Slightly cooler temperatures in the lower 80s
will prevail across east Texas and southeast Oklahoma. Overnight
lows will average in the upper 60s to around 70 each
night.
Otherwise, A slow moving weak upper-level trough to swing east
across Texas bringing increased convection areawide from Tuesday
night into Wednesday. /05/
&&
.PREV DISCUSSION... /issued 1254 PM CDT Thu May 20 2021/
AVIATION...
Mix of MVFR and VFR conditions around the Four State region
currently with ceilings ranging from 1.5 to 4 kft and scattered
showers (especially around MLU/LFK/GGG/TYR TAF sites). Showers and
embedded thunderstorms will increase across the entire region
through the afternoon hours, but relatively soon at the sites
mentioned above. Expecting the mix of VFR to MVFR flight cats to
continue through the afternoon with some visibility issues and
locally gusty winds underneath the thunderstorms. Winds away from
thunderstorms this afternoon will basically be from the southeast
at 10 to 15 mph with occasional gusts around 20 mph. Expect
coverage of showers/storms to be dwindling through mid to late
evening, although some patchy showers could persist through the
overnight hours. Winds will lighten tonight from the SE with an
expected range of 5 to 10 mph. Expect MVFR conditions to be more
ubiquitous this evening with ceilings lowering to IFR in most
areas late tonight and lasting through 10 or 11 AM tomorrow.
Isolated to scattered showers could be an issue again tomorrow
morning around at least TYR/GGG/LFK and will again be increasing
to scattered to numerous showers and embedded thunderstorms
tomorrow afternoon. Flight cats should remain largely sub-VFR at
TAF sites until tomorrow until sometime in the afternoon. /50/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 68 80 65 84 / 60 70 40 20
MLU 66 83 64 86 / 50 50 10 10
DEQ 67 80 65 82 / 80 60 40 20
TXK 68 80 66 82 / 70 60 40 20
ELD 64 83 63 86 / 50 40 10 10
TYR 69 80 67 79 / 30 70 50 70
GGG 67 79 65 80 / 50 80 50 50
LFK 68 78 67 79 / 40 90 60 70
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 1 AM CDT Friday for ARZ050-051-059>061-
070>072.
LA...Flash Flood Watch until 1 AM CDT Friday for LAZ001>005-010>013-
017>020.
OK...Flash Flood Watch until 1 AM CDT Friday for OKZ077.
TX...Flash Flood Watch until 1 AM CDT Friday for TXZ096-097-108>112-
124>126-136>138-149>153-165>167.
&&
50/05Hazardous weather outlook, May 20, 11:45 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Shreveport LA 1145 AM CDT Thu May 20 2021 ARZ050-051-059>061-070>072-LAZ001>005-010>013-017>020-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-211645- Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette- Columbia-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto- Red River-Bienville-Jackson-Sabine-Natchitoches-Winn-Grant- McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-Wood-Upshur- Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-Nacogdoches- Shelby-Angelina-San Augustine- 1145 AM CDT Thu May 20 2021 This Hazardous Weather Outlook is for portions of southwest Arkansas, north central Louisiana, northwest Louisiana, southeast Oklahoma, east Texas and northeast Texas. .DAY ONE...This Afternoon and Tonight... Showers and thunderstorms to increase in coverage during the afternoon and evening. Locally heavy rainfall and gusty winds will be possible in the stronger convectin today, which may result in localized flash flooding given the saturated grounds in place. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and isolated thunderstorms will again increase by Friday afternoon across much of the region, with the threat for locally heavy rainfall and localized flash flooding persisting. Additional rainfall amounts of one to two inches with isolated higher amounts are possible through Friday. Isolated strong thunderstorms also can not be ruled out, with locally gusty winds the primary threat. The showers and thunderstorms are expected to become more isolated to widely scattered Saturday over East Texas, Southeast Oklahoma, extreme Southwest Arkansas and Western Louisiana, before mostly dry conditions finally return to the region Sunday and Monday as an upper level ridge of high pressure builds west into the area. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters may be needed today and this evening for potential flood reports. ARZ073-LAZ006-014-021-022-211645- Union-Ouachita-Caldwell-La Salle- 1145 AM CDT Thu May 20 2021 This Hazardous Weather Outlook is for portions of south central Arkansas and north central Louisiana. .DAY ONE...This Afternoon and Tonight... Scattered showers and isolated thunderstorms will continue today through this evening across Southcentral Arkansas and the eastern sections of Northcentral Louisiana, before diminishing later tonight. Isolated strong storms can not be ruled out, with locally gusty winds and brief heavy rainfall possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday... Showers and isolated thunderstorms will again increase across the area Friday afternoon, with the threat for locally gusty winds and brief heavy rainfall possible in the stronger storms. Drier conditions will return Saturday through Tuesday, as an upper level ridge of high pressure builds west into the region. .SPOTTER INFORMATION STATEMENT... Activation of emergency management personnel...amateur radio operators...and storm spotters should not be needed through tonight.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Shreveport, LA (KSHV), 12:00Z
8.4 hours before the tornado, 164 km from the path. May 20, 2021.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -179 J/kg
- Surface CAPE
- 159 J/kg
- Mixed-layer LCL
- 739 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 182 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Shreveport, LA (KSHV), 00:00Z
3.6 hours after it, 164 km from the path. May 21, 2021.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -14 J/kg
- Surface CAPE
- 745 J/kg
- Mixed-layer LCL
- 844 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Shreveport radar (KSHV), 156 km away, was scanning. The volume nearest the touchdown began at 20:25 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:25 UTC | TORNADO | 5 W Hudson | Angelina, TX | TORNADO TRACKED NORTH NORTHWEST THROUGH RURAL AREAS OF NORTHWESTERN ANGELINA COUNTY DOING MAINLY TREE DAMAGE. THE TORNADO PATH LENGTH OF 2.6 MILES IS ESTIMATED DUE TO LACK OF ROAD ACCESS NEAR THE ESTIMATED STARTING AND E |
| 20:28 UTC | TSTM WND DMG | 4 Ene Lufkin | Angelina, TX | PUBLIC REPORTS LIMBS DOWN, AND DAMAGE TO A PORCH ATTACHED TO A HOME. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2021 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 20, 2021
4 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.